Alert archive / Alaska / Blizzard Watches in 2007
Blizzard Watch 10, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard watch at Mar 12, 2007, 10:55 AM AKDT. It took effect at Mar 13, 2007, 12:00 PM AKDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 12, 2007, 10:55 AM AKDT (18:55 UTC)
- In effect from
- Mar 13, 2007, 12:00 PM AKDT
- Expired
- Mar 13, 2007, 4:33 AM AKDT
- In force
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK41 PAFC 122355 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 355 PM ADT MON MAR 12 2007 AKZ145-131330- /X.NEW.PAFC.WC.Y.0019.070313T0500Z-070314T1800Z/ SUSITNA VALLEY- INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL 355 PM ADT MON MAR 12 2007 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM ADT WEDNESDAY NORTH OF TALKEETNA... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 10 AM ADT WEDNESDAY NORTH OF TALKEETNA. NORTH TO NORTHEAST WINDS OF 25 TO 40 MPH WITH HIGHER GUSTS COMBINED WITH TEMPERATURES BELOW ZERO WILL CREATE DANGEROUS WIND CHILLS. WIND CHILL READINGS WILL DIP TO 30 TO 50 BELOW ZERO AFTER SUNSET TONIGHT AND PERSIST THROUGH WEDNESDAY MORNING. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. $$ AKZ135-131330- /X.NEW.PAFC.BZ.A.0010.070313T2000Z-070314T0800Z/ SOUTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITY OF...CORDOVA 355 PM ADT MON MAR 12 2007 ...BLIZZARD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING. SNOW WILL FALL THROUGH TUESDAY NIGHT. NORTHEAST WINDS WILL PICK UP TUESDAY AFTERNOON TO 20 TO 30 MPH WITH GUSTS POSSIBLY EXCEEDING 45 MPH. THE COMBINATION OF THE STRONG WINDS AND FALLING SNOW MAY REDUCE VISIBILITIES TO LESS THAN ONE QUARTER MILE AT TIMES IN BLOWING SNOW. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
1 follow-up statement
000 WWAK41 PAFC 131233 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 433 AM ADT TUE MAR 13 2007 AKZ135-131345- /X.CAN.PAFC.BZ.A.0010.070313T2000Z-070314T0800Z/ SOUTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITY OF...CORDOVA 433 AM ADT TUE MAR 13 2007 ...BLIZZARD WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WATCH. BLIZZARD CONDITIONS ARE NO LONGER EXPECTED FOR THE CORDOVA AREA...THUS THE WATCH HAS BEEN CANCELLED. $$ AKZ131-131800- /X.NEW.PAFC.BZ.W.0019.070313T1233Z-070313T1800Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 433 AM ADT TUE MAR 13 2007 ...BLIZZARD WARNING IN EFFECT UNTIL 10 AM ADT THIS MORNING FOR THOMPSON PASS... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL 10 AM ADT THIS MORNING FOR THOMPSON PASS. SIGNIFICANT SNOWFALL COUPLED WITH NORTH WINDS 40 TO 50 MPH HAS LED TO BLIZZARD CONDITIONS THROUGH THOMPSON PASS. THE SNOWFALL WILL TAPER OFF LATE IN THE MORNING WITH BLIZZARD CONDITIONS SUBSIDING. STRONG NORTH WINDS WILL CONTINUE THROUGH THE AFTERNOON FOR THOMPSON PASS...HOWEVER...AND TRAVEL WILL REMAIN HAZARDOUS. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY AROUND THOMPSON PASS IS STRONGLY DISCOURAGED. $$ AKZ145-131815- /X.CON.PAFC.WC.Y.0019.000000T0000Z-070314T1800Z/ SUSITNA VALLEY- INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL 433 AM ADT TUE MAR 13 2007 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM ADT WEDNESDAY NORTH OF TALKEETNA... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM ADT WEDNESDAY NORTH OF TALKEETNA. NORTH TO NORTHEAST WINDS OF 25 TO 40 MPH WITH HIGHER GUSTS COMBINED WITH TEMPERATURES BELOW ZERO WILL ALLOW DANGEROUS WIND CHILLS TO CONTINUE NORTH OF TALKEETNA. WIND CHILLS OF 30 TO 50 BELOW ZERO WILL PERSIST THROUGH WEDNESDAY MORNING. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. $$
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Mar 12, 8:05 AM AKDT, 2 hours 50 minutes earlier.
Area forecast discussion, Mar 12, 8:05 AM AKDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
105 PM ADT MON MAR 12 2007
.DISCUSSION...
UPPER AIR...HIGHLY AMPLIFIED PATTERN WITH RIDGE IN THE BERING AND
TROUGH IN THE GULF WITH A (ESTIMATED 75 MPH) JET EXTENDING FROM
EASTERN RUSSIA SOUTHEASTWARD ACROSS THE EASTERN BERING AND SOUTHWEST
ALASKA. A DEEP CLOSED LOW OVER NORTHERN ALASKA IS DROPPING SOUTHWARD
ACROSS THE STATE BRINGING ANOTHER ROUND OF ARCTIC AIR WITH IT. THIS
LOW WILL DROP INTO THE GULF BY MID WEEK. THE BERING RIDGE BEGINS
TO RETROGRADE WESTWARD MID WEEK AND ALTHOUGH MODEL SOLUTIONS ARE
INCONSISTENT BEYOND THIS POINT...ALL SIGNS POINT TO A GRADUAL SHIFT
IN PATTERN BY NEXT WEEKEND WITH THE SUBTROPICAL JET MOVING NORTHWARD
AND DRIVING STORMS CLOSER TO THE ALEUTIANS. IN ANY CASE...LOOKS LIKE
THIS WILL BE THE LAST BIG ARCTIC PUSH FOR THE TIME BEING...AND
POSSIBLY FOR THE WINTER. PATTERN WILL BECOME LESS AMPLIFIED BY NEXT
WEEKEND ALLOWING FOR MODERATION OF TEMPS.
SURFACE...AT THE SURFACE THERE IS A FAIRLY DIFFUSE SURFACE LOW OVER
THE NORTHERN GULF WITH SCATTERED SHOWERS SPINNING AROUND IT. HIGH
PRESSURE IS PROVIDING CALM CONDITIONS ACROSS THE CENTRAL BERING.
THERE ARE STILL SOME GUSTY WINDS ALONG THE EASTERN BERING AND
AKPENN...BUT THESE WILL CONTINUE TO DIMINISH FROM WEST TO EAST
TONIGHT AS THE HIGH BUILDS SOUTH AND EAST A BIT. THE BEST COLD
ADVECTION HAS SHIFTED TO SOUTHWEST ALASKA AND THE NORTHERN AKPENN.
SATELLITE IMAGERY SHOWS CLOUD STREETS ON THE EAST SIDE OF THE AKPENN
SOUTH OF KODIAK ISLAND AS WELL AS FROM SOUTHERN COOK INLET THROUGH
THE BARREN ISLANDS. AS THE UPPER LOW DROPS TO SOUTHCENTRAL TONIGHT
COLDER AIR WILL BEGIN TO FILTER THROUGH THE ALASKA RANGE. COLD
ADVECTION ACROSS THE SOUTHERN MAINLAND WILL PEAK TUESDAY AND TUESDAY
NIGHT WITH -30 DEGREE 850 MB ISOTHERM DROPPING DOWN TO NEAR
ANCHORAGE. THE BEST UPPER SUPPORT WILL BE WEST OF THE UPPER
LOW...BASICALLY FROM ABOUT 150W AND WESTWARD. EXPECT MAX GALES
ALONG MUCH OF THE WESTERN GULF WITH STORM FORCE GUSTS THROUGH BAYS
AND PASSES. A WIND CHILL ADVISORY WILL BE ISSUED FOR THE SUSITNA
VALLEY AND STRONG WIND HEADLINES WILL BE INCLUDED FOR MOST ZONES.
AT THIS POINT IT DOES NOT LOOK LIKE HIGH WIND THRESHOLD WILL BE MET
ANYWHERE. HOWEVER...THE MAT VALLEY BEARS WATCHING. COLD AIR INITIALLY
COMES FROM THE NORTHWEST...BUT ON TUESDAY AND TUESDAY NIGHT WIND
SHIFTS TO NORTH TO NORTHEAST...A MORE FAVORABLE DIRECTION FRO HIGH
WINDS AS AIR PLUMMETS OFF THE TALKEETNA MOUNTAINS AND CHANNELS
THROUGH TAHNETA PASS FROM THE COPPER BASIN TO THE MAT VALLEY. THE
SURFACE PRESSURE GRADIENT BETWEEN GLENNALLEN AND PALMER DOES NOT LOOK
LIKE IT GETS VERY TIGHT AND UPPER SUPPORT IS QUESTIONABLE...SO 60 TO
65 MPH SHOULD SUFFICE FOR NOW. THE OTHER AREA OF CONCERN IS SOUTHEAST
PRINCE WILLIAM SOUND (CORDOVA). THE MODELS DEPICT A WEAK SHORTWAVE
AHEAD OF THE UPPER LOW DIGGING AS IT MOVES INTO PRINCE WILLIAM SOUND
TONIGHT INTO TUESDAY. WITH LOW LEVEL MOISTURE ROTATING INTO THAT AREA
THIS MAY RESULT IN SIGNIFICANT SNOWFALL. ADD TO THAT COLD ADVECTION
WINDS BEGINNING TUESDAY AFTERNOON AND THERE IS THE POTENTIAL FOR
BLIZZARD CONDITIONS. THEREFORE...WILL ISSUE A BLIZZARD WATCH FOR
TUESDAY AFTERNOON THROUGH TUESDAY EVENING. COLD ADVECTION WILL EASE
OFF WEDNESDAY BUT A TIGHT PRESSURE GRADIENT WILL MAINTAIN STRONG
WINDS THROUGH WEDNESDAY NIGHT WITH IMPROVING CONDITIONS THURSDAY
AND FRIDAY.
MODEL DISCUSSION...MODELS ALL SHOW SAME BASIC SOLUTION...BUT THE KEY
TO THE FORECAST IS IN THE DETAILS. THE LOCATION AND ORIENTATION OF
THE UPPER LOW AS IT DROPS ACROSS SOUTHCENTRAL IS DEPICTED A LITTLE
DIFFERENTLY BY EACH MODEL. THE GFS IS THE FARTHEST EAST...THE NAM IS
THE FARTHEST WEST...AND THE UKMET AND ECMWF ARE SOMEWHERE IN BETWEEN.
THE POSITION OF THIS LOW AND THE TROUGH AXIS WILL DETERMINE WHETHER
STRONG WINDS ALOFT MAKE IT INTO THE MAT VALLEY...ANCHORAGE...WESTERN
KENAI. IF NOT...NORTHERLIES WILL BECOME PRETTY SHALLOW WHILE ALOFT
WINDS WILL VEER TO THE EAST...THIS USUALLY KEEPS THE STRONGEST WINDS
RIGHT ALONG THE INLET. WILL TAKE THE MIDDLE GROUND FOR NOW AND LOOK
TO THE NEXT MODEL RUN TO FINE TUNE THE FORECAST.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALES...120 121 129 130 132 138 150 176.
HEAVY FREEZING SPRAY...120 121 125 129 130 132 138 141
150 155 165.
FIRE WEATHER...NONE.
SEB MAR 07The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 4:40 PM AKDT | Gale Warning | AFC | 18 hr | |
| Mar 11, 5:40 PM AKDT | Gale Warning | AFC | 17 hr | |
| Mar 11, 11:00 PM AKDT | Gale Warning | AFC | 60 hr | |
| Mar 11, 11:00 PM AKDT | Heavy Freezing Spray Warning | AFC | 4 days | |
| Mar 12, 2:45 AM AKDT | Small Craft Advisory | AFC | 8 hr | |
| Mar 12, 10:55 AM AKDT | Wind Chill Advisory | AFC | 4 days | |
| Mar 12, 11:00 AM AKDT | Brisk Wind Advisory | AFC | 4 days | |
| Mar 12, 11:00 AM AKDT | Small Craft Advisory | AFC | 60 hr | |
| Mar 12, 11:00 AM AKDT | Small Craft Advisory | AFC | 5 days | |
| Mar 12, 11:00 AM AKDT | Storm Warning | AFC | 36 hr |
Nearby
Blizzard Watches in Alaska, 2007Every blizzard watch in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.